Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Aberdeen, SD

June 6, 2001Clark County, Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2001, 7:28 PM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 7:28 PM CDT (00:28 UTC)
Expired
Jun 6, 2001, 8:30 PM CDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Clark County, SD, Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:35 PM CDTHail 0.88Henry, SD
Jun 6, 7:39 PM CDTHail 0.75Naples, SD
Jun 6, 8:18 PM CDTHail 0.75Thomas, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 070028
SVRABR
SDC025-029-057-070130-
/NEW.KABR.SV.W.0048.070028-070130/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA
  SOUTHWESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HENRY...OR ABOUT 11 MILES
  EAST OF CLARK...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZEL AROUND 745 PM CDT
  THOMAS AROUND 755 PM CDT
  HAYTI AROUND 805 PM CDT
  CASTLEWOOD AROUND 820 PM CDT
  STONE BRIDGE AROUND 825 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4496 9743 4476 9761 4455 9705 4476 9692

PARKIN



What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:33 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 3:33 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT WED JUN 6 2001

LOW PRESSURE NEAR VTN STILL EXPECTED TO TRACK EAST ALONG BORDER THIS
EVENING. MEANWHILE MSAS/LAPS INDICATING BEST SFC BASED INTABILITIES
ARE IN SC SD AND SW ND. PER WATCH AND DISCUSSIONS WITH SPC APPEARS
THAT BEST THREAT OF SVR SHOULD BE OVER SE SD THIS EVE.  ALTHO CANT
ENTIRELY RULE OUT ONEZEES OR TWOZEES OVER NORTHERN CWA. SFC HIGH
MOVES IN FOR THU AND THU NIGHT FOR SOME DECENT EARLY SUMMER WEATHER.
TEMPS REBOUND MORE ON FRIDAY AND SOUTH WINDS KICK IN AGAIN ACROSS
REGION BRING LLM BACK INTO THE AREA. AT THIS POINT FEEL THAT ETA
MOISTURE RETURN IS TOO STRONG AND THIS HAS AFFECTED THE STABILITY
PROGS ADVERSLY. FOR NOW WILL NOT MENTION ANY PCPN CHC FOR FRIDAY.
WILL HOWEVER BOW TO THE AVN AND THROW IN OVERNIGHT FRI NIGHT POPS
GIVEN PROGGING OF RIDGE RIDING S/W. MIXTURE OF FWC/MAV NUMBERS AND
8H TEMPS FROM ETA WORKED FINE FOR HIGHS/LOWS.

TDK

.EXTENDED FORECAST DISCUSSION...
A SURFACE LOW WILL BE SITUATED OVER MONTANA AND WYOMING ON SATURDAY
AS THE UPPER RIDGE BUILDS OVER THE ROCKIES. AS THE LOW DIVES
SLIGHTLY SOUTHEAST BY AFTERNOON...EXPECT SHOWERS AND THUNDERSTORMS
TO DEVELOP IN FAIRLY UNSTABLE AIR. SUNDAY LOOKS TO BE THE WARMEST
DAY AS THE COLD FRONT PUSHES INTO THE WESTERN DAKOTAS AND WARMER AIR
GETS PULLED INTO THE CWA. THE FRONT PUSHES THROUGH THE CWA MONDAY
WITH GOOD LIFT AND MOISTURE ALONG AND JUST BEHIND THE FRONT...WHICH
SHOULD KEEP THE CHANCE OF SHOWERS GOING INTO TUESDAY. A DECENT UPPER
LEVEL TROUGH AND SHORTWAVE WILL MOVES ACROSS THE DAKOTAS ON
TUESDAY...WHICH WILL ALSO AID IN KEEPING SOME SHOWERS AROUND. HIGH
PRESSURE MOVES INTO THE REGION ON WEDNESDAY...BRINGING
DRIER...COOLER AIR INTO THE AREA. GUIDANCE TEMPS WERE ALL FAIRLY
CLOSE...SO WILL FOLLOW A GENERAL BLEND OF THE FMR AND MEX.

AP

.ABR...NONE.

In the hours before

Local storm report, Jun 6, 4:19 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
419 PM CDT WED JUN 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    2 NE ASHTON               SD   .88 INCH HAIL
06/06/01   SPINK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:33 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.